Hail, Reagan
- When
- March 15, 7:05 PM CST
- Where
- Reagan County, 13 mi N of Stiles
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.583, -101.583
Numerous severe thunderstorms affected the eastern Permian Basin during the evening of the 15th. These storms resulted in large hail up to the size of half dollars and dangerous flash flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Numerous severe thunderstorms affected the eastern Permian Basin during the evening of the 15th. These storms resulted in large hail up to the size of half dollars and dangerous flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 15, 1:30 PM CST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 PM CST SAT MAR 15 2003 MAIN FORECAST PROBLEM TODAY WILL BE THUNDERSTORM COVERAGE TONIGHT. A COUPLE OF SHORTWAVES WILL MOVE ACROSS THE AREA TODAY...THE FIRST OF WHICH WAS EXTENDED NORTH TO SOUTH ACROSS CENTRAL NM THIS MORNING AT ABOUT 16Z ACCORDING TO WV IMAGERY. AS THIS MOVES ACROSS THE AREA PROVIDING SOME SYNOPTIC LIFT...THE DRYLINE WILL TIGHTEN UP THIS AFTERNOON PROVIDING A FOCUS FOR THUNDERSTORM INITIATION. SHARPENING OF DRYLINE NOW JUST STARTING TO TAKE PLACE TO THE WEST WITH DRIER DEWPOINTS BEGINNING TO PUSH EAST OUT OF THE GUADALUPE MOUNTAINS. CONSIDERING THE HIGHER MOISTURE CONTENT (HIGHER DEWPOINTS) IN THE GUADALUPE MOUNTAINS AND PLAINS OF SOUTHEASTERN NEW MEXICO AND CONVECTION ALREADY GOING OUT THERE...WILL ADD IN ISOLATED POPS THOSE AREAS FOR TONIGHT. THERE IS ALSO A SLIGHT POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON. THE 12Z SOUNDING AT KMAF DID NOT REVEAL A STELLAR SHEAR PROFILE WITH FAIRLY WEAK WINDS THROUGH 400MB. DEPENDING ON THE TIMING OF THE SHORTWAVE AND THE DRYLINE...HOWEVER WE MAY HAVE SOME PULSE SEVERE WEATHER SIMILAR TO LAST NIGHTS...JUST FURTHER TO THE EAST. THE MAIN CONCERN WITH THESE STORMS WOULD BE LARGE HAIL. AFTER TONIGHT...DRYLINE MOVES TO THE EAST AND DOESNT LOOK TO MAKE A RETURN FOR A WHILE. DRIER AIR WILL PREVAIL THROUGH MONDAY...AS A SIGNIFICANT UPPER LEVEL LOW MOVES SLOWLY TO THE EAST TO THE NORTH OF THE CWA. THIS LOW WILL HAVE AN IMPACT IN A COUPLE OF WAYS ON OUR AREA. MONDAY AND TUESDAY LOOK TO BE WINDY...ESPECIALLY IN THE MOUNTAINS AND ACROSS THE NORTHERN HALF OF THE CWA. COOLER AIR WILL ALSO WORK ITS WAY INTO THE AREA BY TUESDAY...ALTHOUGH WE SHOULD ONLY BE BROUGHT BACK TO NEAR NORMAL VALUES. AS THIS MID/UPPER LOW MOVES ACROSS THE AREA...COLDER AIR ALOFT ON TUESDAY MAY PROVIDE ENOUGH INSTABILITY ALONG WITH SHORTWAVES TRANSLATING AROUND THE LOW FOR SOME SHOWERS TO DEVELOP ACROSS THE AREA. WILL ONLY INSERT A SLIGHT CHANCE FOR THESE SHOWERS AT THIS TIME. WINDY CONDITIONS MAY ALSO EXTEND INTO THE MIDDLE OF NEXT WEEK...BUT WILL REFRAIN FROM PUTTING WINDY INTO THE FORECAST BEYOND WEDNESDAY...IF THAT FAR OUT...JUST YET. TEMPERATURES SHOULD REMAIN FAIRLY SEASONAL THROUGH THE FORECAST PERIOD. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF BB 054/084 051/076 046 200 CNM BB 052/080 049/072 041 000 MRF BB 045/076 040/069 038 200 FST UB 058/085 052/079 047 200 .MAF... TX...NONE. NM...NONE. SN
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CST SAT MAR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...GENERALLY ALONG AND EAST OF THE PECOS RIVER. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE WEATHER THREATS. LOCALIZED VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE TODAY AND TONIGHT. ELSEWHERE...ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED BY LATE AFTERNOON EAST OF THE PECOS RIVER. PLEASE REFER TO THE DAY1 CONVECTIVE OUTLOOK /ACUS01 KWNS/ ISSUED BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA FOR ADDITIONAL INFORMATION REGARDING THE SEVERE WEATHER THREAT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The Midland/Odessa radar (KMAF), 70 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
8 hail, 1 flash flood. Local standard time, as filed.
Half dollar size hail was reported on Interstate 20 west of Big Spring.
Hail covered the interstection of Routes 3074 and 137, and south along 137 to the county line.
Hail covered the ground along State Route 137 at the Midland/Glasscock County line.
A car was washed off of U.S. Highway 87 six miles south of Big Spring by over a foot of water which was streaming across the roadway. The driver of the car had to be rescued, but sustained no injuries. Water also covered several rural roadways resulting in their closing.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344654, 5344653, 5344655, 5344651, 5344652, 5344659, 5344656, 5344657, 5344658.